Advertisement

Gastrointestinal bleeding during Direct Oral AntiCoagulants-anticoagulant therapy. Is there nothing so bad that is not good for something?

Published:February 24, 2017DOI:https://doi.org/10.1016/j.ejim.2017.02.020
      Gastrointestinal (GI) bleeding is a common adverse event associated with conventional anticoagulants, such as vitamin K antagonist (VKA) (e.g. warfarin) [
      • Guerrouij M.
      • Uppal C.S.
      • Alklabi A.
      • Douketis J.D.
      The clinical impact of bleeding during oral anticoagulation therapy: assessment of morbidity, mortality and post-bleed anticoagulation management.
      ]. Most such bleeding events are reported to occur within the first year of therapy. Based on clinical trials results, the incidence of GI bleeding is reported to be higher with the direct oral anticoagulants (DOACs), in particular with Rivaroxaban and Dabigatran, when compared with warfarin. As with warfarin-related GI bleeding, DOACs-related GI bleeding could reflect an underlying structural pathology until proven otherwise, and warrants careful and complete investigation [
      • Barada K.
      • Abdul-Baki H.
      • El Hajj I.I.
      • Hashash J.G.
      • Green P.H.
      Gastrointestinal bleeding in the setting of anticoagulation and antiplatelet therapy.
      ]. The higher incidence of GI bleeding with some DOACs may be related to pre-existing gastrointestinal lesions. In this way, GI bleeding could be a surrogate of GI lesions (e.g. neoplasia). DOACs-related GI bleeding may represent the unmasking of pre-existing malignancies, leading to increased detection of GI cancer, in particular at an early stage. This may be especially in the first period of treatment, and could explain the potential role of DOACs in “anticoagulation GI stress-test” triggers [
      • Clemens A.
      • Strack A.
      • Noack H.
      • Konstantinides S.
      • Brueckmann M.
      • Lip G.Y.
      Anticoagulant related gastrointestinal bleeding-could this facilitate early detection of benign or malignant gastrointestinal lesions?.
      ].

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to European Journal of Internal Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Guerrouij M.
        • Uppal C.S.
        • Alklabi A.
        • Douketis J.D.
        The clinical impact of bleeding during oral anticoagulation therapy: assessment of morbidity, mortality and post-bleed anticoagulation management.
        J Thromb Thrombolysis. 2011; 31: 419-423
        • Barada K.
        • Abdul-Baki H.
        • El Hajj I.I.
        • Hashash J.G.
        • Green P.H.
        Gastrointestinal bleeding in the setting of anticoagulation and antiplatelet therapy.
        J Clin Gastroenterol. 2009; 43: 5-12
        • Clemens A.
        • Strack A.
        • Noack H.
        • Konstantinides S.
        • Brueckmann M.
        • Lip G.Y.
        Anticoagulant related gastrointestinal bleeding-could this facilitate early detection of benign or malignant gastrointestinal lesions?.
        Ann Med. 2014; Dec; 46: 672-678
        • Desai J.C.
        • Chatterjee P.
        • Friedman K.
        • Aisenberg J.
        Incidence and clinical presentation of gastrointestinal bleeding in atrial fibrillation patients taking direct oral anticoagulants.
        Am J Gastroenterol Suppl. 2016; 3: 13-21
        • Friedman K.
        • Kolb J.
        • Desai J.
        • Wallentin L.
        • Ezekowitz M.
        • Yusuf S.
        • et al.
        How often does major gastrointestinal bleeding in patients receiving warfarin or dabigatran uncover cancer? The US experience from the RELY Trial.
        Gastroenterology. 2015; 148S-764
        • Flack K.F.
        • Desai J.
        • Kolb J.M.
        • Chatterjee P.
        • Wallentin L.C.
        • et al.
        Major gastrointestinal bleeding often is caused by occult malignancy in patients receiving warfarin or dabigatran to prevent stroke and systemic embolism from atrial fibrillation.
        Clin Gastroenterol Hepatol. 2016 Oct 17;